Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS DVN · 2 events in 2 counties and zones

A short wave trough moving through central Iowa developed a cluster of strong to marginally severe thunderstorms that moved across eastern Iowa and extreme northwest Illinois. These storms formed south of a warm front that was lifting northward across northern Iowa and extreme southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A short wave trough moving through central Iowa developed a cluster of strong to marginally severe thunderstorms that moved across eastern Iowa and extreme northwest Illinois. These storms formed south of a warm front that was lifting northward across northern Iowa and extreme southern Wisconsin. Just enough surface heating, combined with rapid moistening in the low levels, and large-scale ascent from the upper level trough, triggered the thunderstorms. Most of the storms produced pea size hail, with a couple reports of penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 2:08 AM CST, 9 hours 37 minutes earlier.

Area forecast discussion, Mar 21, 2:08 AM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 AM CDT WED MAR 21 2007

.DISCUSSION...
WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO
VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN.  PROFILER DATA
INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN
KS/MO AS WELL AND IS VEERING TOWARD IA.  LINE OF SHRA/TSRA HAS
DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE
WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD.  NRN STREAM
UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW
IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST.
NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM
DIVING S AT 130KT+ ALONG THE NW COAST.

MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL
TODAY AND TONIGHT.  ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA
BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN
QUARTER OF THE CWA.  THAT ACTIVITY SHOULD MOVE THROUGH BY
MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND
AFTERNOON HOURS.  NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT
WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK
OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION.  TEMPS SHOULD STILL BE
ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR
ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY
TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY
EVENING.  HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL
CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN
FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE
LATE AFTERNOON/EARLY EVENING.  MAIN THREAT OF SVR WILL BE IN THE
LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE
FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH
SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN
PROGRESS INTO THE CWA.  NRN STREAM TROUGH WILL PROVIDE SUPPORT TO
SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF
STRENGTHENING UPPER-LEVEL JET STREAK.  850MB THETA-E AXIS POINTS
INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER
TROUGH...FUELING CONVECTION ALONG FRONT.  PWATS REMAIN HIGH...BUT
MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO
CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE
DIMINISHED.  FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE
OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT
RAINFALL.

BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH
PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A
BIT.  NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH
PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT
LAKES.  HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT
MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS
SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT
SUBSIDENCE.

MADE NO CHANGES BEYOND EARLY SATURDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Mar 21, 8:44 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT WED MAR 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
944 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE
THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON
HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY
NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN
DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE
PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE
SIZE OF NICKELS AND DAMAGING WIND GUSTS.

MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA
TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON
SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI
RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD
MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST
ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND
WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT
WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND
DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM
FAIRFIELD IOWA TO FREEPORT ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY
MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON
FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED
MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH
OF HIGHWAY 34.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE
TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE
THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO
FURTHER FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

SHEETS

In the hours before

Special weather statement, Mar 21, 10:47 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CDT WED MAR 21 2007

IAZ040-041-051-052-211800-
BENTON IA-BUCHANAN IA-DELAWARE IA-LINN IA-
1147 AM CDT WED MAR 21 2007

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT...

STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF EASTERN IOWA OVER
THE NOON HOUR. A CLUSTER OF STORMS...ALONG AND NORTH OF HIGHWAY 30
FROM CEDAR RAPIDS TO MARSHALLTOWN...WILL CONTINUE TO MOVE EAST TO
NORTHEAST AROUND 35 MPH. THE STRONGEST STORMS ARE ON A PATH TO MOVE
INTO NORTHERN VINTON COUNTY...JUST NORTH OF A LINE FROM AROUND
KEYSTONE TO VINTON BETWEEN NOON AND 1230 PM. THESE STORMS MAY PRODUCE
HAIL UP TO PENNY SIZE. OTHER STORMS CURRENTLY OVER VINTON COUNTY AND
BUCHANAN COUNTY WILL BE CAPABLE OF PRODUCING PEA SIZE OR LARGER HAIL
AND PERIODS OF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES
AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Special weather statement, Mar 21, 11:11 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED MAR 21 2007

IAZ076-077-087-088-098-099-211800-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA-
1211 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST
IOWA...

STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE NORTH OF HIGHWAY
34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON.
THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN
DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST
AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER
SOUTHEAST IOWA THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN
IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Special weather statement, Mar 21, 11:11 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED MAR 21 2007

IAZ076-077-087-088-098-099-211800-
HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA-
1211 PM CDT WED MAR 21 2007

...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST
IOWA...

STRONG THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF HIGHWAY
34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON.
THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN
DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST
AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER
SOUTHEAST IOWA THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN
IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON.

SHEETS
Local storm report, Mar 21, 11:19 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             PACKWOOD                41.13N 92.08W
03/21/2007  E0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
March 21, 11:45 AM CST
Where
Henry County, 0.52 mi E of Wayland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -91.660

Trained spotter reported dime to penny size hail.

Hail, Louisa

When
March 21, 12:14 PM CST to 12:15 PM CST
Where
Louisa County, 5.41 mi SE of Grandview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.225, -91.126

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20501, 20502.